Stanton, are you causing heroin overdoses?
Dear Mr. Peele:
I read your article in which you opined that heroin overdoses, real heroin overdoses are scarce.
Not in and around New Haven, CT.
I just lost a very good friend of mine this past Tuesday to a true heroin overdose. He was 37 years old, abstinent for six months, was with the wrong group of people who enabled him to use and fell victim to an overdose. I think stating that heroin overdoses are almost nonexistent gives people a false sense of security. In CT it is very common, I have lost more dear friends from overdoses that I care to mention. It is not so much the purity of the drug, but the cleanliness of the person’s system who is using again after a period of abstinence.
Thanks for your time,
ARM RI Advocates for Recovery through Medicine
Rhode Island Chapter
Thank you for writing me.
Recent research continues to support all my points about heroin overdose — that it is misnamed as such and that deaths due purely to toxically high levels of an opiate are infrequent to the point of rarity. For example, C. McGregor et al., “Accidental fatalities among heroin users,” Addiction Research & Theory, 10, 335-345, 2002, examined all of the accidental fatalities (a total of 101) in South Australia from 1994-1997. The research supports everything I have been saying.
“Less than one fifth of the cases involved morphine (opiates) only. The most common central nervous system depressants found in addition to heroin were benzodiazapines, alcohol and codeine. This high level of polydrug use in fatal cases is consistent with a previous study among a convenience sample of South Australian heroin users which showed the total number of drug types used was the strongest predictor of ever having experienced a non-fatal overdose.” Also commonly used in association with heroin and leading to death were tricyclic antidepressants, which likewise depress the respiratory system.
In addition, “While it has been established that older heroin users are at greater risk of overdose than younger [a finding totally at odds with the overdose concept], this study has been the first to show that the number of different drug types used increased with age. . . .”
“In a minority of cases, the deceased person had been released from prison within four weeks preceding their death. While lowered tolerance may have contributed to these deaths, in over half of the post-release fatalities, psychoactive substances in addition to heroin were detected, thus making the relative contribution of lowered tolerance to these fatalities difficult to assess.”
A total of only four of the fatalities occurred for those on methadone maintenance, adding “to the evidence of the protective effect of methadone treatment.”
Your evident concern for the number of overdose deaths you are familiar with (in South Australia, the number was around 30 a year) is not matched by a comparable care in presenting information. Of course, the number one issue would be whether your friend combined heroin with other drugs.
The importance of all of this is to know how best to help individuals at risk for accidental heroin death, like your friend. Many people recommend avoiding heroin — a wise choice, but one which many individuals do not succeed in always following. Yet, taking some other precautions could keep them alive, as they finally decided to quit the drug. The most important such recommendation is to avoid using heroin with other depressant drugs (including tranquilizers, alcohol, and tricyclic antidepressants). This precaution applies perhaps even more when, after a lay-off from heroin, an individual for whatever reasons succumbs to the urge to use again. I hope that your group takes steps to convey this message.